The problem is this: my TSH has gone from 3.81 uIU/mL in August to 5.16 uIU/mL now - but this is only just outside the range for "normal" in the UK, and the doctor's computer isn't bothered because it knows that carbamazepine can cause a falsely high TSH reading. So I did some research, and it seems that carbamazepine can mess up the results for just about all of the thyroid hormones (if the link breaks, it's pages 1253-1254). It can cause falsely high TSH and TBG (Thyroxine-Binding Globulin), and falsely low triiodothyronine (T3) in serum. And it can cause both falsely high and falsely low free thyroxine (T4) in serum! How do you actually confirm hypothyroidism if a medication you're on can mess up all the numbers?
There is also the question of how my TSH has gone crazy so quickly. Seems like a hell of an increase in 5 months. This article in Epilepsia. (1999), volume 40 issue 12, pages 1761-1766 suggests that carbamazepine "may induce subclinical hypothyroidism" (yes, in children treated for a long time, so not directly applicable), but goes on to say "This suggests a need for careful monitoring of TSH levels in children receiving CBZ" - implying that TSH is enough to monitor it, even though we know that TSH levels get screwed up by it. (Confused yet?)
This article in J. American Med. Soc. (1996), volume 275 issue 19 suggests a mechanism for how the serum levels of T3 and T4 get messed up - and goes on to say "Since currently available clinical tests will continue to show decreased free T4 concentrations in patients taking phenytoin or carbamazepine, clinicians should rely on serum TSH measurements to confirm the euthyroid status of these patients." Um... but we know that in patients on carbamazepine, checking the level of TSH no longer suffices as a test for hypothyroidism for patients suspected of it on clinical grounds" (if link breaks, it's page 122).
Endocrine Abstracts (2007), volume 14, page 318 is rather interesting - I'll reproduce the last paragraph in full. "In patients with no thyroid disorder, CBZ caused subtle hormonal changes of no clinical relevance, due to adaptive response. In hypothyroid patients with replacement therapy this adaptation is lacking, and CBZ may precipitate subclinical or overt hypothyroidism." Now... if hypothyroid patients can become even more hypothyroid on carbamazepine even though they're already on thyroxine, what could happen to someone who was borderline hypothyroid who went onto carbamazepine without thyroxine?
Alarmingly, I am currently reading an NHS document dated March 2007 which only recommends prescribing thyroxine once someone's TSH is over 10 mU/L. Before that, they only suggest a trial for "people who have symptoms compatible with hypothyroidism". Their reasoning is that "Each year, only a small percentage of people with subclinical hypothyroidism will become overtly hypothyroid. [...] People who are positive for antithyroid antibodies and those whose initial TSH concentration is greater than 10 mU/L are at greater risk of becoming hypothyroid. Some people return to having thyroid stimulating hormone level within the reference range." Also, "No evidence supports the benefit of routine early treatment with levothyroxine in non-pregnant patients with a serum TSH concentration above the reference range but less than 10 mU/L. Limited evidence indicates a risk of overtreatment, which may cause iatrogenic hyperthyroidism that could lead to osteopenia or atrial fibrillation." "These recommendations are based on a consensus guideline produced by the Association for Clinical Biochemistry, the British Thyroid Association, and the British Thyroid Foundation [BTA et al, 2006]. They are based on evidence from well conducted non-randomized clinical trials and expert opinion." Hmm.
The thing that annoys me in all this, though, is that there's a very clear link between thyroid dysfunction and bipolar disorder - to the point where some people have become asymptomatic with regard to mood swings once they are on thyroxine. If I do have a messed up thyroid gland then I probably won't get my bipolar symptoms sorted out until the thyroid is sorted out. And I'd much rather take a low dose thyroxine + low dose of mood stabiliser than the increasing number of psychiatric drugs I seem to be on at the moment.
This is just here for my reference: Epilepsia (1995), volume 36 issue 8, pages 810-816. "We conclude that normal thyroid function can be restored in patients with epilepsy by replacing CBZ with OCBZ." For some reason oxcarbazepine isn't licensed in the UK for bipolar disorder, even though it's just carbamazepine with the C=C double bond between carbons 10 & 11 replaced with an epoxide group. It's the metabolised form of carbamazepine.